Pharmacologic: mTOR inhibitors
Advanced renal cell carcinoma which has failed treatment with sunitinib or sorafenib.
Acts as a kinase inhibitor, decreasing cell proliferation. Therapeutic Effects: Decreased spread of renal cell carcinoma.
Adverse Reactions/Side Effects
CNS: fatigue, weakness, headache. Resp: PNEUMONITIS, cough, dyspnea. GI: anorexia, diarrhea, mucositis, mouth ulcers, nausea, stomatitis, vomiting, dysgeusia. F and E: peripheral edema. Derm: dry skin, pruritus, rash. Hemat: anemia, leukopenia, thrombocytopenia. Metab: hyperglycemia, hyperlipidemia, hypertriglyceridemia. MS: extremity pain. Misc: INFECTIONS, hypersensitivity reactions, including anaphylaxis, fever.
PHYSICAL THERAPY IMPLICATIONS
Examination and Evaluation
Assess for signs of pulmonary inflammation (pneumonitis), including difficulty breathing, cough, shortness of breath, fatigue, and a low-grade fever. Notify physician or nursing staff immediately if these signs occur.
Be alert for signs of infection, including fever, sore throat, chills, nausea, vomiting, diarrhea, and localized inflammation. Notify physician or nursing staff of these signs immediately.
Be alert for signs of leukopenia (fever, sore throat, signs of infection), thrombocytopenia (bruising, nose bleeds, bleeding gums), or unusual weakness and fatigue that might be due to anemia or other blood dyscrasias. Report these signs to the physician or nursing staff immediately.
Assess peripheral edema using girth measurements, volume displacement, and measurement of pitting edema (See Appendix N). Report increased swelling in feet and ankles or a sudden increase in body weight due to fluid retention.
Monitor signs of allergic reactions or anaphylaxis, including pulmonary symptoms (tightness in the throat and chest, wheezing, cough, dyspnea) or skin reactions (rash, pruritus, urticaria). Notify physician or nursing staff immediately if these reactions occur.
Monitor fatigue and weakness. Some degree of fatigue is expected, but excessive or unusual fatigue should be reported.
Assess any extremity pain to rule out musculoskeletal pathology; that is, try to determine if pain is drug induced rather than caused by anatomic or biomechanical problems.
For patients who are medically able to begin exercise, implement appropriate resistive exercises and aerobic training to maintain muscle strength and aerobic capacity during cancer chemotherapy or to help restore function after chemotherapy.
Because of the risk of pulmonary toxicity and blood dyscrasias, use caution during aerobic exercise and other forms of therapeutic exercise. Assess exercise tolerance frequently (blood pressure, heart rate, respiratory symptoms, fatigue levels), and terminate exercise immediately if any untoward responses occur (See Appendix L).
Instruct patient to guard against infection (frequent hand washing, etc.), and to avoid crowds and contact with persons with contagious diseases.
Advise patient about the likelihood of GI reactions, including diarrhea, nausea, vomiting, loss of appetite, and irritation in/around the mouth. ...